×

zbMATH — the first resource for mathematics

On Gauss-verifiability of optimal solutions in variational data assimilation problems with nonlinear dynamics. (English) Zbl 1349.49037
Summary: The problem of variational data assimilation for a nonlinear evolution model is formulated as an optimal control problem to find the initial condition. The optimal solution (analysis) error arises due to the errors in the input data (background and observation errors). Under the Gaussian assumption the confidence region for the optimal solution error can be constructed using the analysis error covariance. Due to nonlinearity of the model equations the analysis pdf deviates from the Gaussian. To a certain extent the Gaussian confidence region built on a basis of a non-gaussian analysis pdf remains useful. In this case we say that the optimal solution is “Gauss-verifiable”. When the deviation from the gaussian further extends, the optimal solutions may still be partially (locally) Gauss-verifiable. The aim of this paper is to develop a diagnostics to check Gauss-verifiability of the optimal solution. We introduce a relevant measure and propose a method for computing decomposition of this measure into the sum of components associated to the corresponding elements of the control vector. This approach has the potential for implementation in realistic high-dimensional cases. Numerical experiments for the 1D Burgers equation illustrate and justify the presented theory.

MSC:
49M27 Decomposition methods
49N90 Applications of optimal control and differential games
Software:
ARPACK; TAPENADE
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Amemiya, T., Non-linear regression models, (Griliches, Z.; Intriligator, M. D., Handbook of Econometrics, vol. 1, (1983), North-Holland Publishing Company Amsterdam), 333-389, Chapter 6
[2] Archer, G. E.B.; Saltelli, A.; Sobol’, I. M., Sensitivity measures, ANOVA-like techniques and the use of bootstrap, J. Stat. Comput. Simul., 58, 99-120, (1997) · Zbl 1102.62335
[3] Bocquet, M.; Pires, C. A.; Wu, L., Beyond Gaussian statistical modeling in geophysical data assimilation, Mon. Weather Rev., 2997-3023, (2010)
[4] Chavent, G., Identification of distributed parameter systems: about the output least square method, its implementation, and identifiability, (Proc. of 5-th IFAC Symp. on Identification and System Parameter Estimation, (1979), Pergamon Press Oxford), 85-97
[5] Chew, V., Confidence, prediction, and tolerance regions for the multivariate normal distribution, J. Am. Stat. Assoc., 61, 315, 605-617, (1966)
[6] Courtier, P.; Thépaut, J. N.; Hollingsworth, A., A strategy for operational implementation of 4D-var, using an incremental approach, Q. J. R. Meteorol. Soc., 120, 1367-1388, (1994)
[7] Delfour, M. C.; Mitter, S. K., Controllability and observability for infinite-dimensional systems, SIAM J. Control, 10, 329-333, (1972) · Zbl 0242.93012
[8] Fattorini, H. O., On complete controllability of linear systems, J. Differ. Equ., 3, 391-402, (1967) · Zbl 0155.15903
[9] Fisher, M.; Courtier, P., Estimating the covariance matrices of analysis and forecast error in variational data assimilation, (1995), ECMWF Research Department, Techn. Memo. 220
[10] Fučik, S.; Kufner, A., Nonlinear differential equations, (1980), Elsevier Amsterdam · Zbl 0647.35001
[11] Gejadze, I.; Le Dimet, F.-X.; Shutyaev, V., On analysis error covariances in variational data assimilation, SIAM J. Sci. Comput., 30, 4, 1847-1874, (2008) · Zbl 1168.65357
[12] Gejadze, I.; Le Dimet, F.-X.; Shutyaev, V., On optimal solution error covariances in variational data assimilation problems, J. Comput. Phys., 229, 2159-2178, (2010) · Zbl 1185.65106
[13] Gejadze, I.; Le Dimet, F.-X.; Shutyaev, V., Computation of the optimal solution error covariance in variational data assimilation problems with nonlinear dynamics, J. Comput. Phys., 230, 7923-7943, (2011) · Zbl 1408.65035
[14] Gejadze, I.; Shutyaev, V.; Le Dimet, F.-X., Analysis error covariance versus posterior covariance in variational data assimilation, Q. J. R. Meteorol. Soc., 138, 1-16, (2012)
[15] Glowinski, R.; Lions, J. L., Exact and approximate controllability for distributed parameter systems, Acta Numer., 269-378, (1994) · Zbl 0838.93013
[16] Goodson, R. E.; Polis, M. P., Parameter identification in distributed systems: a synthesizing overview, Proc. IEEE, 64, 1, (1976)
[17] Hascoët, L.; Pascual, V., TAPENADE 2.1 User’s guide, (2004), No. 0300, 78 pp
[18] Henze, N., Invariant tests for miltivariate normality: a critical review, Stat. Pap., 43, 467-506, (2002) · Zbl 1008.62060
[19] Jarque, C. M.; Bera, A. K., A test for normality of observations and regression residuals, Int. Stat. Rev., 55, 2, 163-172, (1987) · Zbl 0616.62092
[20] Jennrich, R. I., Asymptotic properties of nonlinear least square estimation, Ann. Math. Stat., 40, 633-643, (1969) · Zbl 0193.47201
[21] Julier, S. J.; Uhlmann, J. K., A new extension of the Kalman filter to nonlinear systems, (Proceedings of AeroSense: The 11th International Symposium on Aerospace/Defence Sensing, Simulation and Controls, (1997))
[22] Kalman, R. E., Contributions to the theory of optimal control, (Proceedings of the Mexico City Conference on Ordinary Differential Equations, 1959, Bol. Soc. Mat. Mexicana, (1960)), 102
[23] Kalman, R. E.; Ho, Y. C.; Narendra, K. S., Controllability of linear dynamical systems, Contrib. Differ. Equ., 1, 2, 189-213, (1963) · Zbl 0151.13303
[24] Kalman, R. E.; Bucy, R. S., New results in linear filtering and prediction theory, Trans. ASME, Ser. D, J. Basic Eng., 83, 95, (1961)
[25] Kitamura, S.; Nakagiri, S., Identifiability of spatially-varying and constant parameters in distributed systems of parabolic type, SIAM J. Control Optim., 15, 5, 217-241, (1977) · Zbl 0354.93020
[26] Krasovski, N. N., Theory of control of motion, (1968), Nauka Moscow
[27] Kravaris, C.; Seinfeld, H., Identification of parameters in distributed parameter systems by regularization, SIAM J. Control Optim., 23, 2, 785-802, (1985) · Zbl 0563.93018
[28] Kubrusly, C. S., Distributed parameter system identification, a survey, Int. J. Control, 26, 4, 509-535, (1977) · Zbl 0405.93012
[29] Kullback, S., Information theory and statistics, (1959), John Wiley and Sons New York · Zbl 0149.37901
[30] Kurzhanski, A. B., Control and observation under uncertainty conditions, (1977), Nauka Moscow
[31] Kurzhanski, A. B.; Khapalov, A. Yu, On state estimation problem for distributed systems, (Lect. Notes Control Inf. Sci., vol. 83, (1983)), 102-113
[32] Le Dimet, F. X.; Talagrand, O., Variational algorithms for analysis and assimilation of meteorological observations: theoretical aspects, Tellus, 38A, 97-110, (1986)
[33] Lehoucq, R. B.; Sorensen, D. C.; Yang, C., ARPACK users’ guide: solution of large-scale eigenvalue problems with implicitly restarted Arnoldi methods, (1998), SIAM New York · Zbl 0901.65021
[34] Lions, J. L., Contrôle optimal des systèmes gouvernés par des équations aux dérivées partielles, (1968), Dunod Paris · Zbl 0179.41801
[35] Lions, J. L., On controllability of distributed systems, Proc. Natl. Acad. Sci. USA, 94, 4828-4835, (1997) · Zbl 0876.93044
[36] Lorenc, A. C., Analysis methods for numerical weather prediction, Q. J. R. Meteorol. Soc., 112, 1177-1194, (1986)
[37] Markus, L., Controllability and observability, (Caianiello, E., Functional Analysis and Optimization, (1966), Acad. Press New York), 133-143
[38] Navon, I. M., Practical and theoretical aspects of adjoint parameter estimation and identifiability in meteorology and oceanography, Dyn. Atmos. Ocean., 55-79, (1997)
[39] Press, W. H.; Teukolsky, S. A.; Vetterling, W. T.; Flannery, B. P., Numerical recipes in Fortran 77: the art of scientific computing, (1992), Cambridge Press · Zbl 0778.65002
[40] Patankar, S. V., Numerical heat transfer and fluid flow, (1980), Hemisphere Publishing Corporation New York · Zbl 0595.76001
[41] Srivastava, M. S., A measure of skewness and kurtosis and a graphical method for assessing multivariate normality, Stat. Probab. Lett., 2, 263-267, (1984)
[42] Stuart, A. M., Inverse problems: a Bayesian perspective, Acta Numer., 19, 451-559, (2010) · Zbl 1242.65142
[43] Tarantola, A., Inverse problems theory: methods for data Fitting and model parameter estimation, (1987), Elsevier New York · Zbl 0875.65001
[44] Thacker, W. C., The role of the Hessian matrix in Fitting models to measurements, J. Geophys. Res., 94, C5, 6177-6196, (1989)
[45] Triggiani, R., Controllability and observability in Banach space with bounded operators, SIAM J. Control, 13, 2, 462-491, (1975)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.